Hey Ausie, Depending on which authority you want to quote in the US, 2- 4 times a day is pretty standard. Having taken it, I felt less side effects by breaking the dose into smaller more frequennt increments, , 4 times a day. I couldn't imagine taking the whole dose in one shot or even two. Even books and tables are just suggested guides and more often the safest and most conservative guide.
I've done a cold switch on every opiate I have ever taken whether it was oxy, morphine, Methadone or a pump. IMO , I think docs figure we have made it this far, spending a couple weeks or months isn't going to put us in a nut hut or cause a medical crisis. The best we can hope for is a doc that understands the titration process and everyones different needs.I've been doing the PM thing for 15 years and Had some pretty horriable days and weeks where I was started at 1/5 of what I actually needed, but knowing my doc is going to continue to work with me untill we find the right dose is the light at the end of the tunnel.
Increased pain for a few weeks for better relief a few weeks or months from now is certainly worth going through the process and much easier to handle when you have more than one method of managing pain. If we are given BT meds and they haven't simply become part of the daily routine because were alowed to take 2 or 4 or 6 pills a day for BT also gives us the abiliy to manage these changes. If someone is taking that much BT med, I would suggest working with your doc so that you can actually use them for BT pain rather than boosting the levels of Long acting. Taking BT meds very 4 hours pretty much negates most of the benefits of long acting meds and creates even more problems than a rough time during a switch.
Everything steve said is accurate, I've yet to see a equianelgesic chart that is more than a single dose comparison and you can't do that with meth as you levels continue to rise and don't stabalize for 5-7 days. So it's slower gong with meth, but knoing tomorrow will bring more relief from the same dose you took today during a titration period should help people get through tough times.
I guess it's all how you look at it and very dependent on the relationship you have with your docs. It's extremely unlikely someone would experience withdrawal from switching from oxy to meth so it's really just a matter of finding the right dose. It sounds like the switch is coming because the oxy is no longer working. If the oxy isn't working it doesn't sound like there is much too loose other than a little ground the doc will hopefully make up as quickly and safely as poosible.
There is nothing wrong with asking the doc how long you should give a med before letting them know how it's doing. Someoen may have a flair or increase in pain during titration that would have happened anyway. This occuring during titration doesn't mean the med is a failure or the dose has to be increased that day. The doc is looking at the big picture and were thinking about how we feel now or whan you make the call to the doc. If you know what he expects as far as giving each dose a chance, it' takes most of the anxiety out of calling and asking to be seen to have your dose adjusted.
It's not really reasonable to ask a doc to make an increase in meth or any potent opiate over the phone and that's where some folks go wrong,waiting for the call back from the doc himself. If they need to see the doc, make an apt. A doc wanting to see someone is cohearant and can stay wawake during an exam is a reasonable request. Expecting the doc to jump when a patient calls is just going to leave a patient ignored and wondering why they haven't been called. If the patient is in pain, they should be the one jumping and ask to be seen to have their dose evaluated.
Good luck and try to seee this is a good thing rather than all the potential things that might go wrong. I do hope it works and the transition is smooth, But even if it's not, things haven't changed, The oxy rmust not be doing the job and you actively trying to find something better. There is no right or wrong dose as far as twice a day or 4 times a day. The only wrong thing you could od is not honestly comunicate with your doc.
Good luck, Dave